Iowa, 2011Flooding in Iowa, March 17 to 31, 2011
March 17 to 31, 2011 · NWS DMX · 2 events in 2 counties and zones
A considerable amount of snow had accumulated during the previous winter across northern Iowa and southern Minnesota. As the snow melted, river levels rose across northern Iowa with numerous sites reaching minor to moderate flood levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A considerable amount of snow had accumulated during the previous winter across northern Iowa and southern Minnesota. As the snow melted, river levels rose across northern Iowa with numerous sites reaching minor to moderate flood levels. A couple of the sites, most notably Estherville and Cedar Falls, briefly reached low end major levels. It was fortunate that the snow melted relatively slowly and also the fact that no significant rainfall occurred during the melt. Rainfall that occurred later in the month was held in check by sub-freezing temperatures. The fact that reduced the flooding was a cold spell that moved into the state after the 22nd. Temperatures were highly variable during the month as is typical for this time of year as the weather transitions from winter to spring. A very mild period prevailed from the 14th through the 22nd but was followed by nine consecutive colder than normal days to finish out the month. Sibley recorded the March’s lowest temperature with a low of -5 on the 2nd while Shenandoah and Sidney tied for the highest temperatures with 81 readings on the 22nd. Temperatures for the month as a whole averaged slightly below normal over the northwest and a little above normal over the southeast. Precipitation was fairly evenly distributed throughout the month and was generally greater than normal over the northeast one-third of Iowa and well below normal over the western third of the state. About half of the month’s precipitation came in two storms. The first storm, on the 8th-9th, started with rain statewide but transitioned to snow over the northwestern two-thirds of Iowa. Greatest snow amounts of three to five inches fell over north central and northeast Iowa while rain totals locally exceeded an inch over the southeast. The second event on the 22nd-23rd brought thunderstorms and rainfall statewide with rain amounts up to two inches over parts of north central Iowa. Damage from the river flooding was limited to agricultural areas for the most part. Considerable advance preparation in more flood prone areas also helped to reduce losses.
...more...
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 16, 11:01 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 16, 11:01 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CDT THU MAR 17 2011
.SHORT TERM /TONIGHT/...
SOUTHERLY FLOW WILL INCREASE TONIGHT AS LOW PRESSURE TO THE WEST
MOVES EAST. ALONG WITH THE THE INCREASE IN SOUTHERLY FLOW AND MORE
MILD OVERNIGHT TEMPS WILL COME A INCREASED MOISTURE AS WELL. SFC OBS
CONTINUED TO SHOW A NARROW AREA OF 50 DEGREE DEWPOINTS WORKING UP
FROM OK AND THIS SHOULD ENTER THE CWA AFT 06Z...MORE LIKELY IN THE
09Z-12Z TIMEFRAME. AS A RESULT...I HAVE INCREASED CLOUDS OVERNIGHT.
ABUNDANT LOW LEVEL MOISTURE SUGGESTS DRIZZLE/FOG SCENARIO TOWARDS
MORNING. THE CAVEAT IS THE STRONG WINDS WHICH MAY PRODUCE MORE
MIXING THAN THE MODELS SUGGEST. FOR NOW I WENT WITH A MORE
PESSIMISTIC APPROACH. THUS TEMPS ARE ALSO AFFECTED. IF SKIES STAY
CLEAR ALL NIGHT...WE WILL BE TOO WARM.
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
MAIN CHALLENGES CONTINUE TO BE THE TIMING AND LOCATION OF SYSTEMS IN
THE LONG TERM...AS WELL AS MAX TEMPS COMING UP FOR THE NEXT SEVERAL
DAYS AND STRATUS TOMORROW MORNING. SUBJECTIVE SFC ANALYSIS CONTINUES
TO SHOW MOISTURE STREAMING ACROSS TEXAS AND OKLAHOMA WITH DEW POINTS
IN THE MID 40S TO LOWER 50S ADVANCING QUICKLY NORTH. AREAS OF
CUMULUS HAVE DEVELOPED WITH SOME LOW TO MID LEVEL CLOUDS MOVING IN
AT H900 TO H850 LEVELS. CHALLENGE THROUGH TOMORROW MORNING IS THE
POTENTIAL FOR ISOLATED CONVECTION VERSUS LOWER STRATUS AND
DRIZZLE/SHOWERS. NAM/GFS AT ODDS WITH EXTENT OF STRATUS WHILE THE
EURO CONTINUES TO SUGGEST SOME ELEVATED CONVECTION AFT 12Z. FOR
NOW...WILL LEAVE ISO THUNDER OUT OF THURSDAY TIMEFRAME WITH SOME
DOUBTS THAT ANYTHING WILL GET GOING UNTIL EARLY EVENING SOUTHEAST.
THE NEXT WAVE ARRIVES SAT NIGHT AND IN BETWEEN COOLER AIR WILL
FILTER IN ACROSS THE REGION FOR FRIDAY AND SATURDAY. TOWARD THE END
OF THE WEEKEND TWO MORE SIGNIFICANT SYSTEMS WILL AFFECT THE REGION
WITH BETTER POTENTIAL FOR THUNDER AND MODERATE RAINFALL ACROSS THE
REGION. HAVE BEEFED UP THUNDER CHANCES FOR SUNDAY THROUGH TUESDAY AS
EURO CONTINUES TO SUGGEST FARTHER NORTH AND WEST STORM TRACK KEEPING
THE REGION IN STRONGER JET DYNAMICS AND GREATER INSTABILITY. A LOT
OF UNCERTAINTY REMAINS FOR NOW...AND WILL BE ADDRESSED IT IN MORE
DETAIL IN THE NEXT SEVERAL PACKAGES. BY THE END OF THE EXTENDED...
TEMPERATURES SLIDE OFF ON WEDNESDAY AS ANOTHER SHOT OF COOL AIR
ADVANCES SOUTH INTO THE FORECAST AREA.
&&
.HYDROLOGY...15/19Z
...SNOW MELT RISES ON OUR RIVERS WILL BEGIN OVER THE NEXT TWO DAYS...
THE FINAL MAJOR SNOW MELT OF THE SEASON FROM SOUTH DAKOTA INTO
MINNESOTA IS BEGINNING...OWING TO FORECAST TEMPERATURES FROM
TODAY THROUGH THE END OF THE WEEK. THE ACTUAL AMOUNT OF THE RISES ON
OUR RIVERS...AND SUBSEQUENT FLOODING POTENTIAL...IS MORE UNCERTAIN.
RISES ON RIVERS IN OUR NORTHERN CWA HAVE BEGUN. CURRENT SIMULATIONS
ARE CALLING FOR MODERATE FLOODING AT LOCATIONS ON THE WEST FORK DES
MOINES RIVER...AND MINOR FLOODING ON THE WINNEBAGO AND EAST FORK DES
MOINES RIVERS. THESE RIVERS ARE FORECAST TO REACH FLOOD STAGE AS
EARLY AS THURSDAY EVENING...AND LATER AT SOME SOME LOCATIONS. IN THE
COMING DAYS...OUR RIVER MODEL WILL FORECAST ADDITIONAL FLOODING AT
MORE LOCATIONS AND ON MORE STREAMS.
SOME UNCERTAINTY EXISTS IN THESE FORECASTS PRESENTLY. THUS...WE HAVE
NOT YET ISSUED RIVER FLOOD WARNINGS FOR ALL THE SITES...BUT HAVE
ISSUED A RIVER FLOOD WARNING FOR THE WEST FORK OF THE DES MOINES
RIVER AT ESTHERVILLE. FOR THE OTHER SITES...WE HAVE OPTED TO ISSUE
A HYDROLOGIC OUTLOOK FOR NOW. THE SNOW PACK FROM SOUTH DAKOTA INTO
MINNESOTA HAS NOT STARTED TO MELT IN EARNEST YET...SO SOME
UNCERTAINTY EXISTS IN EXACTLY HOW THE SNOW PACK WILL RESPOND TO THE
FORECAST WARMER TEMPERATURES. ADDITIONAL UNCERTAINLY EXISTS IN HOW
THE RIVERS WILL RESPOND TO THIS SNOW MELT. IN OTHER WORDS...HOW FAST
WILL THE WATER FROM THE SNOW MELT MAKE IT INTO THE RIVERS. FOR
EXAMPLE...SINCE THE SNOW ARRIVED RATHER EARLY LAST SEASON FROM SOUTH
DAKOTA INTO MINNESOTA...THE FROST DEPTHS IN THAT REGION ARE NOT AS
DEEP AS NORMAL. THIS MEANS THAT MORE WATER MAY INFILTRATE INTO THE
GROUND THAN WHAT IS PRESENTLY EXPECTED. IF THIS DOES HAPPEN...THEN
THE RIVERS WOULD BE SLOWER TO RISE...CREST AND FALL THAN PRESENTLY
FORECAST.
ANOTHER CONTRIBUTING FACTOR TO THE UNCERTAINTY IS FORECAST RAINFALL.
THE WEATHER PATTERN IS EXPECTED TO BECOME MORE ACTIVE BY LATE THIS
COMING WEEKEND AND CONTINUE INTO NEXT WEEK...WHICH MAY BRING
SEASONALLY MODERATE TO HEAVY RAINFALL TO OUR REGION. THE PRESENT
FORECASTS DO NOT TAKE THIS POTENTIAL RAINFALL INTO ACCOUNT GIVEN ITS
UNCERTAINTY. DEPENDING ON THE TIMING...AMOUNT AND LOCATION OF THIS
RAINFALL...IT MAY LEAD TO QUICKER RISES...SLOWER FALLS...OR A WORST
CASE SCENARIO WOULD BE HIGHER CRESTS. AT THIS TIME THERE IS A LOW
PROBABILITY THAT THE LATTER WOULD OCCUR.
AS ALWAYS...REFER TO OUR AHPS RIVER WEB PAGES FOR MORE INFORMATION
ON RIVER FORECASTS. GO TO OUR WEB SITE AT WEATHER.GOV/DESMOINES THEN
CLICK ON THE OPTION FOR RIVERS & LAKES ON THE LEFT HAND MENU.
&&
.FIRE WEATHER...16/20Z
BREEZY CONDITIONS AND A RELATIVELY DRY AIR MASS WILL CONTINUE ACROSS
WEST CENTRAL PORTIONS IOWA THROUGH 7 PM. THE WIND WILL DIMINISH
AFTER 7 PM. THE VERY HIGH RISK OF FIRE DANGER WILL REMAIN ACROSS
THE FAR WEST THROUGH 7 PM. REFER TO DSMRFDDMX FOR FURTHER DETAILS.
&&
.AVIATION...17/06Z
MOISTURE A LITTLE SLOWER THAN PREVIOUSLY THOT IN GETTING INTO IA AND
HAVE DELAYED THE MVFR CONDS UNTIL 12Z OR SHORTLY AFT. A FEW SHWRS
ARE POSSIBLE OVR THE NRN TAFS IN THE MRNG BFR WSHFT LINE MOVS IN.
STRONG FLOW ALF HAS SET UP AND HAVE CARRIED LLWS IN TAF SITES THAT
HAVE DECOUPLED. THE STRONG FLOW SHOULD WEAKEN AROUND SNRS AND DID
NOT CARRY INTO THE MORNING FOR THAT REASON. VFR CONDS WILL SPREAD
IN AS WINDS SHFT TO THE NW THU AFTN WITH VFR CONDS REACHING KOTM
TOWARD 00Z/18.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MS MAR 11
AVIATION...MS MAR 11
LONG TERM...REV
HYDROLOGY...REV
FIRE WX...FAB
Hazardous weather outlook, Mar 16, 3:56 AM CST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CDT WED MAR 16 2011
IAZ047>050-059>062-073>075-084>086-095>097-171100-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-WARREN-MARION-
MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
456 AM CDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM THURSDAY AND THURSDAY
NIGHT. AT THIS TIME THE CHANCE FOR SEVERE WEATHER IS MINIMAL. THERE
ARE ADDITIONAL THUNDERSTORM CHANCES SUNDAY THROUGH TUESDAY. AT THIS
TIME IT IS TOO EARLY TO DETERMINE THE THREAT OF SEVERE
WEATHER...THOUGH SOME SEVERE WEATHER MAY OCCUR SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ004>007-016-017-024>028-035>039-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
456 AM CDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR SOME THUNDERSTORM ACTIVITY ACROSS THE AREA
SUNDAY INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE
THREAT OF SEVERE WEATHER...THOUGH SOME SEVERE WEATHER MAY OCCUR
SUNDAY NIGHT.
THE CHANCE FOR RAINFALL THIS WEEKEND INTO EARLY NEXT
WEEK...COMBINED WITH SNOW MELT IN MINNESOTA...MAY LEAD TO MINOR TO
MODERATE RIVER FLOODING ALONG STREAMS AND RIVERS IN NORTHERN IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ015-023-033-034-044>046-057-058-070>072-081>083-092>094-171100-
PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
456 AM CDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
DRY AND WARMER CONDITIONS COMBINED WITH GUSTY SOUTHERLY WINDS
TODAY COULD LEAD TO A GRASSLAND FIRE DANGER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR SOME THUNDERSTORM ACTIVITY ACROSS THE SOUTH
THURSDAY AND AGAIN SATURDAY AFTERNOON. THE THREAT FOR SEVERE
WEATHER IS LOW.
THERE IS A CHANCE FOR SOME THUNDERSTORM ACTIVITY ACROSS THE AREA
SUNDAY INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE
THREAT OF SEVERE WEATHER...THOUGH SOME SEVERE WEATHER MAY OCCUR
SUNDAY NIGHT.
THE CHANCE FOR RAINFALL THIS WEEKEND INTO EARLY NEXT
WEEK...COMBINED WITH SNOW MELT IN MINNESOTA...MAY LEAD TO MINOR TO
MODERATE RIVER FLOODING ALONG STREAMS AND RIVERS IN NORTHERN IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AW/ZOGG
Flood, Emmet
- When
- March 17, 12:46 AM CST to March 31, 11:59 PM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flood, Kossuth
- When
- March 20, 5:15 AM CST to March 22, 11:45 PM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Minnesota, March 17, 20112 injured · $5,000 · 1 event
- Flooding in South Dakota, March 17 to 31, 201110 events
- High Surf in Hawaii, March 17 to 20, 20118 events
- Flooding in South Dakota, March 17 to 31, 20115 events
- Winter Storm and Winter Weather in Colorado, March 17 to 18, 20114 events
- High Wind in Wyoming, March 17, 201169 kt wind · 3 events
- Flooding in Montana, March 17 to 19, 20113 events
- Heavy Snow in California, March 17 to 18, 20113 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 17 to 18, 201164 kt wind · 3 events
- Winter Weather in Utah, March 17 to 18, 20112 events
- Flash Flood and Flood in Montana, March 17 to 21, 20112 events
- Flooding in Montana, March 17 to 21, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283414, 283413.